Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

February 15, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Feb 15, 2021, 3:02 PM CST for Russell County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 3:02 PM CST (21:02 UTC)
Expired
Feb 15, 2021, 3:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS84 KBMX 152102
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
302 PM CST Mon Feb 15 2021
 
ALZ048-050-152130-
Russell AL-Barbour AL-
302 PM CST Mon Feb 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR AND CENTRAL
RUSSELL COUNTIES UNTIL 330 PM CST...

At 301 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Spring Hill, or 9 miles east of Hurtsboro, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phenix City, Russell County Sports Complex, Spring Hill, Seale,
Ladonia, Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Phenix Drag
Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3206 8533 3216 8540 3247 8512 3247 8506
      3251 8506 3251 8500 3246 8500 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3237 8499 3236 8498 3233 8501
      3230 8494 3229 8493
TIME...MOT...LOC 2101Z 221DEG 49KT 3219 8527 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 15, 11:27 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 15, 11:27 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1127 AM CST Mon Feb 15 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1106 AM CST Mon Feb 15 2021/

Today through Tuesday.

A potent upper trough over the Central Plains will take on a more
negative tilt this afternoon and evening as it swings northeast
over the Midwest into the Ohio River Valley region. Expect the
area to remain in a broad upper trough pattern through Tuesday.
Toward the surface, a low was positioned near the Mouth of the
Mississippi River with the warm sector offshore. A trough was
analyzed from the surface low northeast across our southern and
eastern counties. To our northwest, strong and expansive high
pressure was analyzed over Minnesota.

Hazard Discussion.

Freezing rain remains the primary concern across our west and
northwest counties as precipitation continues to fall while the
arctic air begins to advance eastward this afternoon and evening.
The Ice Storm Warning remains in effect until 9 pm tonight for
Pickens, Fayette, Lamar, Marion and Winston Counties and this
aligns well with our expectations of this being the primary area
of concern.

Areas to the east under the Winter Storm Warning and Winter
Weather Advisory retain some potential for precipitation to
freeze as the arctic air arrives, though thankfully the impacts
look to be much less compared to areas to the west.

A Wind Chill Advisory and Hard Freeze Warning remains in effect
tonight through tomorrow morning due to the low temperatures
forecast across our northern and western counties.

Today.

Expect Precipitation to continue to move across the forecast area.
Impactful conditions are still expected across our western and
northwest counties where the arctic airmass will advect east into
these areas before the precipitation moves out of the area.
Temperatures will quickly fall across these areas through the
evening with icy conditions expected.

The rest of the forecast area can expect rain showers through much
of the afternoon followed by colder temperatures moving in from
the west through the late afternoon and evening hours.

Tonight.

Dry conditions are expected tonight with very cold temperatures.
Clouds will be on the decrease from southwest to northeast while
cold air advection will persist. The result will be lows tonight
ranging from the teens west to the lower 20s southeast.

Tuesday.

Decreasing clouds are forecast Tuesday though the arctic airmass
persists. Highs will struggle to reach freezing generally along
and southeast of a line from Meridian to Tuscaloosa to Birmingham
to Gadsden. Areas northwest of this line will likely remain below
freezing with lingering impacts from the ice accumulation from
last night into the afternoon today. Highs will range from the mid
20s northwest to the mid 40s southeast.

05

.LONG TERM...
/Updated at 0341 AM CST Mon Feb 15 2021/

Tuesday night through Thursday.

The pattern remains progressive for the first part of the long term.
As the system exits to our east, we will see clearing skies for much
of the area early, but cold temperatures once again. Look for teens
in the northwest with 20s elsewhere. We may see some cold air
stratus clouds develop across the northwest overnight, so
temperatures may not drop as low as they could. The next shortwave
will move into the area Wednesday afternoon and slowly push eastward
Thursday morning. This is where things get interesting as we could
potentially see severe weather in the south and wintry weather in
the northwest. Admittedly things will be borderline in the
northwest, but model consensus is for the cold airmass to still be
in place across the northwest as the precip moves in. So we could
start out with rain in the northwest, then a mix of rain/snow after
sunset through the overnight hours. At the same time the warm
airmass from the south will work into the area. The consensus of the
models take the low 60 dewpoints into Anniston by daybreak Thursday,
while never getting out of the 30s in the NW. We could potentially
see another round of snow on the backside of the system overnight
Thursday night into Friday morning, but that would be light and
generally flurries.

Plan on introducing winter weather in the late Wednesday night
period for the HWO and continue the severe threat that was
introduced yesterday for Thursday morning. Looks like the best time
frame for severe weather would be after 3 am in the SW to Noon in
the SE. Lots more to discuss here, but will get past our short term
concerns first.

Friday through Sunday.

Look for another cold day on Friday as CAA dominates the day, but
precipitation should have ended before daybreak. Looks like we may
actually warm up for the weekend along with some of that sunshine
that has been hard to come by. Another front is expected Sunday
night into next Monday. Precipitation appears limited right now, but
will need to monitor for trends over the next few days.

16

&&

.AVIATION...
18Z TAF Discussion.

Overcast conditions with showers will continue to impact all sites
for the rest of the daytime hours. Expect showers to end from
southwest to northeast with liquid precipitation the dominant type
at all terminals.

Look for improving CIG's overnight into early Tuesday while winds
will shift to the west and gust 10-20 kts as the arctic front
moves east across the area late this afternoon through the evening
hours.

05

&&

.FIRE WEATHER...

A cold and moist air mass will remain over central Alabama through
tonight. Low clouds will persist through Tuesday morning, with a
significant rainfall through the evening. Surface temperatures will
be below freezing for areas west Alabama today and tonight,
resulting in significant accumulations of freezing rain. Ice
accumulations will likely approach one-third to one-half an inch for
the far northwestern counties of Alabama before the system is
done. Temperatures will be in the single digits and low teens in
the west overnight tonight through Tuesday morning. Another front
will move in Wednesday night/Thursday morning along with showers
and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     48  18  33  22  51 /  90  30   0   0  30
Anniston    50  19  36  24  55 / 100  30   0   0  30
Birmingham  47  15  32  23  51 /  90  10   0   0  30
Tuscaloosa  39  13  32  22  49 / 100  10   0   0  40
Calera      48  16  34  24  52 /  90  10   0   0  30
Auburn      53  22  39  28  54 / 100  20   0   0  30
Montgomery  54  20  39  27  56 /  80  10   0   0  40
Troy        58  19  41  28  57 /  60  10   0   0  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Hard Freeze Warning from 9 PM this evening to 11 AM CST Tuesday
for the following counties: Autauga...Bibb...Blount...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lowndes...Marengo...Marion...Montgomery...Perry...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker...Winston.

Winter Storm Warning until 9 PM CST this evening for the
following counties: Greene...Hale...Marengo...Sumter...
Tuscaloosa...Walker.

Ice Storm Warning until 9 PM CST this evening for the following
counties: Fayette...Lamar...Marion...Pickens...Winston.

Wind Chill Advisory from midnight tonight to 9 AM CST Tuesday
for the following counties: Fayette...Greene...Lamar...Marion...
Pickens...Sumter...Winston.

Winter Weather Advisory from 3 PM this afternoon to 9 PM CST
this evening for the following counties: Bibb...Blount...
Jefferson...Perry.

&&
Hazardous weather outlook, Feb 15, 2:44 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
244 PM CST Mon Feb 15 2021

ALZ011>015-017>050-162345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
244 PM CST Mon Feb 15 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Freezing rain, rain, and sleet will end from west to east across
Central Alabama through 9 PM tonight.

Temperatures in West Alabama will fall to 15 degrees or below Monday
night into Tuesday morning. Extreme cold may become life threatening
to people and animals outside without adequate warmth or shelter.
Damage to plumbing may occur if pipes are not properly insulated.
Also, these temperatures will freeze any remaining water on roadways
resulting in dangerous black ice.

Wind chills near or a couple degrees below zero are also expected
for a brief period late Monday night into early Tuesday morning
across far West Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures at or below 15 degrees and wind chills at or just below
zero will continue into Tuesday morning, with the coldest readings
in West Alabama.

Another weather system will impact the area Wednesday night and
Thursday. Confidence with this system is low, but some wintry
precipitation may be possible in far northwest Alabama with severe
storms possible in southeast Alabama. Stay tuned for forecast
updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight and Wednesday night into Thursday. Please follow all
local, state, and CDC guidelines in regards to travel.

In the hours before

Local storm report, Feb 15, 2:41 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     ICE STORM        1 E CARROLLTON          33.26N 88.07W
02/15/2021                   PICKENS            AL   EMERGENCY MNGR

            ROADS COATED IN ICE FROM FREEZING RAIN AND
            SLEET. SOME TREES LEANING OR DOWNED.
            SCATTERED POWER OUTAGES.

&&

GMS
Local storm report, Feb 15, 2:46 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     ICE STORM        1 ESE FAYETTE           33.69N 87.82W
02/15/2021                   FAYETTE            AL   EMERGENCY MNGR

            VARIOUS ROADS IN THE COUNTY HAVE ICE FROM
            FREEZING RAIN AND SLEET. TREES HAVE A
            COATING OF ICE AS WELL.

&&

GMS
Local storm report, Feb 15, 2:47 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     ICE STORM        VERNON                  33.76N 88.11W
02/15/2021                   LAMAR              AL   EMERGENCY MNGR

            ROADS ACROSS THE COUNTY HAVE ICE FROM
            FREEZING RAIN AND SLEET. TREES ARE COATED
            WITH SOME LEANING OVER. SCATTERED POWER
            OUTAGES.

&&

GMS
Local storm report, Feb 15, 2:53 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     ICE STORM        3 E HAMILTON            34.14N 87.94W
02/15/2021                   MARION             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS ICE STORM REPORT FROM 3 E
            HAMILTON TO INCLUDE MENTION OF SCATTERED
            POWER OUTAGES. SEVERAL REPORTS OF TREES
            COATED IN ICE, SOME BENT OVER. ROADS COATED
            IN ICE FROM FREEZING RAIN AND SLEET. THIS IS
            ACROSS VARIOUS PORTIONS OF THE COUNTY.

&&

GMS
Local storm report, Feb 15, 2:55 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     ICE STORM        DOUBLE SPRINGS          34.15N 87.40W
02/15/2021                   WINSTON            AL   EMERGENCY MNGR

            VARIOUS ROADS IN THE COUNTY COATED IN ICE
            FROM FREEZING RAIN AND SLEET. SCATTERED
            POWER OUTAGES.

&&

GMS
Special weather statement, Feb 15, 3:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CST Mon Feb 15 2021

ALZ048-050-152130-
Russell AL-Barbour AL-
302 PM CST Mon Feb 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR AND CENTRAL
RUSSELL COUNTIES UNTIL 330 PM CST...

At 301 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Spring Hill, or 9 miles east of Hurtsboro, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phenix City, Russell County Sports Complex, Spring Hill, Seale,
Ladonia, Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Phenix Drag
Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3206 8533 3216 8540 3247 8512 3247 8506
      3251 8506 3251 8500 3246 8500 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3237 8499 3236 8498 3233 8501
      3230 8494 3229 8493
TIME...MOT...LOC 2101Z 221DEG 49KT 3219 8527

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:49 AM CSTIce Storm WarningBMXFayette, Lamar, Marion, Pickens, Winston12 hr
Feb 15, 3:49 AM CSTWind Chill AdvisoryBMXFayette, Greene, Lamar, Marion, Pickens, Sumter and 1 more29 hr
Feb 15, 3:49 AM CSTWinter Weather AdvisoryBMXBibb, Blount, Jefferson, Perry13 hr
Feb 15, 3:54 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more31 hr
Feb 15, 1:18 PM CSTSpecial Weather StatementBMXMontgomery42 min
Feb 15, 2:06 PM CSTSpecial Weather StatementBMXBarbour39 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.